Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 404, NWS Bismarck, ND

August 13, 2010Emmons County, Morton County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2010, 12:15 AM CDT for Emmons County, Morton County, Sioux County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2010, 12:15 AM CDT (05:15 UTC)
Expired
Aug 13, 2010, 12:47 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Emmons County, ND, Morton County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 45 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 10:17 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3248 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3248 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:46 PM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, Aug 12, 2:46 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM CDT THU AUG 12 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
CURRENTLY THE SURFACE LOW IS IN CENTRAL SOUTH DAKOTA WITH A WARM
FRONT ALONG ACROSS NORTHEAST SOUTH DAKOTA. CONVECTION HAS BEEN
INITIATING AND MOVING EAST ALONG AND NORTH OF THE FRONT ON THE
NOSE OF A LOW LEVEL JET AND BELOW AN UPPER LEVEL JET. LOOKS LIKE
THE BEST CHANCE OF CONVECTION WILL BE IN SOUTHEAST NORTH DAKOTA
THIS EVENING. A SURFACE TROUGH EXTENDS NORTH FROM THE LOW THROUGH
WEST CENTRAL NORTH DAKOTA AND THERE HAS BEEN WEAK CONVECTION IN
THIS AREA. A SHORT WAVE WILL MOVE NORTH ACROSS THIS AREA LATER
THIS EVENING AND STRONGER CONVECTION IS LIKELY. THE POTENTIAL FOR
SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE SYSTEM
MOVES SLOWLY EAST. EVEN THOUGH THE SURFACE LOW WILL HAVE MOVED
INTO MINNESOTA BY FRIDAY MORNING...ANOTHER LOBE OF THE UPPER LEVEL
LOW WILL STILL BE BACK IN SASKATCHEWAN AND MONTANA WHICH WILL MOVE
ACROSS THE NORTHERN PLAINS FRIDAY THROUGH SATURDAY MAINTAINING THE
POTENTIAL FOR THUNDERSTORMS. TEMPERATURES WILL TREND DOWN SATURDAY
AND SUNDAY...AS COLD ADVECTION DEVELOPS AS THE UPPER LEVEL TROUGH
MOVES EAST ACROSS THE FORECAST AREA. COULD SEE SOME AFTERNOON
CONVECTION SUNDAY DUE TO AFTERNOON INSTABILITY CAUSED BY HEATING.
COULD SEE GUSTY WINDS ON SATURDAY AS THE SURFACE WINDS TURN
NORTHWEST AND LINK TO STRONGER WINDS ALOFT.

.LONG TERM...MONDAY THROUGH THURSDAY
WILL KEEP A SLIGHT CHANCE OF PRECIP IN THE FORECAST ON MONDAY AND
TUESDAY AS THE UPPER LEVEL TROUGH MOVES SLOWLY EAST OF THE
FORECAST AREA...THEN SHOULD SEE SLOW WARMING THROUGH THURSDAY.

&&

.AVIATION...CONDITIONS WILL BE GENERALLY VFR...BUT THUNDERSTORMS
ARE A POSSIBILITY AGAIN TONIGHT. COULD SEE SOME FOG AND STRATUS
FRIDAY MORNING BUT CONDITIONS SHOULD IMPROVE BY LATE MORNING.
THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW
Hazardous weather outlook, Aug 12, 5:36 AM CDT, 18 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT THU AUG 12 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-131045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
536 AM CDT THU AUG 12 2010 /436 AM MDT THU AUG 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND.
THIS AFTERNOON AND EVENING ARE THE MORE LIKELY TIMES IN WHICH
WIDESPREAD SEVERE WEATHER WOULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST FRIDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JV

In the hours before

Local storm report, Aug 12, 11:03 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1103 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND GST     MOTT                    46.37N 102.33W
08/12/2010  E80 MPH          HETTINGER          ND   EMERGENCY MNGR

            STRONG WINDS LASTED FOR AROUND 10 MINUTES. THERE IS
            REPORTED DAMAGE TO TREES AND POWER LINES.

&&

NHEINERT
Local storm report, Aug 12, 11:24 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1124 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1123 PM     TSTM WND GST     SELFRIDGE               46.04N 100.93W
08/12/2010  E70 MPH          SIOUX              ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, Aug 12, 11:30 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     HAIL             TOLLEY                  48.73N 101.83W
08/12/2010  E1.00 INCH       RENVILLE           ND   PUBLIC

&&

SWICHE
Special weather statement, Aug 12, 11:54 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1154 PM CDT THU AUG 12 2010

NDZ020-034-035-042-130600-
BURLEIGH ND-GRANT ND-MORTON ND-OLIVER ND-
1154 PM CDT THU AUG 12 2010

...SPECIAL WEATHER STATEMENT FOR MORTON...OLIVER...WESTERN BURLEIGH
AND NORTHERN GRANT COUNTIES UNTIL 100 AM CDT/MIDNIGHT MDT/...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
GLEN ULLIN TO 7 MILES EAST OF FLASHER...AND MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. STRONGER WINDS....IN EXCESS OF 70 MPH ARE EXPECTED TO
STAY SOUTH OF THE BISMARCK MANDAN CITY LIMITS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BISMARCK...
  NEW SALEM...
  ST. ANTHONY...
  MANDAN...
  LINCOLN...
  CENTER...
  MENOKEN...
  CROWN BUTTE LAKE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BIRK
Special weather statement, Aug 12, 11:54 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1154 PM CDT THU AUG 12 2010

NDZ020-034-035-042-130600-
BURLEIGH ND-GRANT ND-MORTON ND-OLIVER ND-
1154 PM CDT THU AUG 12 2010

...SPECIAL WEATHER STATEMENT FOR MORTON...OLIVER...WESTERN BURLEIGH
AND NORTHERN GRANT COUNTIES UNTIL 100 AM CDT/MIDNIGHT MDT/...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
GLEN ULLIN TO 7 MILES EAST OF FLASHER...AND MOVING NORTHEAST AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN. STRONGER WINDS....IN EXCESS OF 70 MPH ARE EXPECTED TO
STAY SOUTH OF THE BISMARCK MANDAN CITY LIMITS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BISMARCK...
  NEW SALEM...
  ST. ANTHONY...
  MANDAN...
  LINCOLN...
  CENTER...
  MENOKEN...
  CROWN BUTTE LAKE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BIRK
Local storm report, Aug 12, 11:56 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1156 PM CDT THU AUG 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TORNADO          1 E BOWBELLS            48.80N 102.22W
08/12/2010                   BURKE              ND   EMERGENCY MNGR

            *** 2 INJ *** A CONFIRMED TORNADO TOUCHED DOWN AND LASTED
            SEVERAL MINUTES. ONE HOME WAS DESTROYED, AND ANOTHER HOME
            WAS HEAVILY DAMAGED. SEVERAL OUTBUILDINGS WERE ALSO
            DESTROYED. A CAR WAS THROWN 200 YARDS INTO A FIELD, WITH
            TWO OCCUPANTS INJURED. TIME AND PLACEMENT IS ESTIMATED
            BASED ON RADAR. THE NATIONAL WEATHER SERVICE WILL CONDUCT

            A STORM SURVEY NEAR BOWBELLS FRIDAY AFTERNOON, JULY 13TH.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:18 PM CDTSevere Thunderstorm WarningBISLaMoure42 min
Aug 12, 7:31 PM CDTTornado WarningBISLaMoure29 min
Aug 12, 7:38 PM CDTSevere Thunderstorm WarningBISGolden Valley67 min
Aug 12, 7:59 PM CDTTornado WarningBISLaMoure31 min
Aug 12, 8:23 PM CDTSevere Thunderstorm WarningBISAdams, Hettinger67 min
Aug 12, 8:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville64 min
Aug 12, 8:33 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley57 min
Aug 12, 8:49 PM CDTSevere Thunderstorm WarningBISSlope56 min
Aug 12, 8:59 PM CDTTornado WarningBISBurke, Ward31 min
Aug 12, 9:08 PM CDTSevere Thunderstorm WarningBISBillings, Dunn, Stark67 min
Aug 12, 9:24 PM CDTSevere Thunderstorm WarningBISAdams, Bowman66 min
Aug 12, 9:25 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward65 min
Aug 12, 9:29 PM CDTTornado WarningBISBurke, Renville, Ward31 min
Aug 12, 9:38 PM CDTFlash Flood WarningBISAdams, Bowman4 hr
Aug 12, 9:57 PM CDTTornado WarningBISBurke, Renville, Ward33 min
Aug 12, 10:04 PM CDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux, Stark56 min
Aug 12, 10:06 PM CDTSevere Thunderstorm WarningBISHettinger, Slope, Stark54 min
Aug 12, 10:26 PM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward64 min
Aug 12, 10:29 PM CDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope31 min
Aug 12, 10:35 PM CDTAreal Flood AdvisoryBISBurke, Renville, Ward6 hr
Aug 12, 10:49 PM CDTTornado WarningBISRenville26 min
Aug 12, 10:53 PM CDTSevere Thunderstorm WarningBISAdams, Emmons, Grant, Hettinger, Morton, Sioux and 1 more52 min
Aug 12, 11:07 PM CDTSevere Thunderstorm WarningBISHettinger, Stark39 min
Aug 12, 11:18 PM CDTSevere Thunderstorm WarningBISEmmons, Grant, Morton, Sioux57 min
Aug 12, 11:25 PM CDTSevere Thunderstorm WarningBISBottineau, Renville, Ward65 min
Aug 12, 11:42 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Logan, Morton63 min
Aug 12, 11:55 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh65 min
Aug 13, 12:28 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman62 min
Aug 13, 12:31 AM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver59 min
Aug 13, 12:45 AM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton60 min
Aug 13, 12:54 AM CDTHigh Wind WarningBISBurleigh, Dickey, Emmons, Grant, Kidder, LaMoure and 3 more3 hr
Aug 13, 12:54 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh, Stutsman66 min
Aug 13, 1:16 AM CDTSevere Thunderstorm WarningBISFoster, Stutsman59 min
Aug 13, 1:17 AM CDTAreal Flood AdvisoryBISMcLean, Mercer, Oliver6 hr
Aug 13, 1:37 AM CDTAreal Flood AdvisoryBISBurleigh6 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.